Kentucky, 2021

Damaging Wind in Kentucky, December 6, 2021

December 6, 2021 · NWS RLX · 1 event in 1 county or zone

A cold front, associated with a low pressure system moving along the Great Lakes region, crossed through the Ohio Valley during the morning of December 6th. Ahead of this front, a line of gusty showers formed which led to multiple trees blowing down in Greenup County early that morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A cold front, associated with a low pressure system moving along the Great Lakes region, crossed through the Ohio Valley during the morning of December 6th. Ahead of this front, a line of gusty showers formed which led to multiple trees blowing down in Greenup County early that morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 6, 4:07 AM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Dec 6, 4:07 AM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
407 AM EST Mon Dec 6 2021

.SYNOPSIS...
A strong cold front crosses today. A system Tuesday night into
Wednesday will provide wintry weather to the area. Next system
after that brings warmer weather and rain for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 405 AM Monday...

Showers overspreading the area early this morning will continue
to increase in coverage, ahead of and along a cold front making
its way from the lower to the middle Ohio Valley. Winds have
been gusty at times in a strong pressure gradient associated
with the system, but mixing to the surface continues to be
inconsistent, likely resulting in low level wind shear at
times, as h85 winds were already reaching 60 kts, and forecast
as high as 70 kts through daybreak this morning.

Some of the showers may also help to bring down stronger gusts,
and thunder remains possible along western fringes of the
forecast area given elevated narrow CAPE. However, with low
level mixing also limited, threats associated with convection
are minimal to nil. Instantaneous rainfall rates over the middle
Ohio were briefly exceeding two inches per hour, but hazard
threats associated with heavy rainfall are nil as these rates
are not persistent.

The northeast to southwest oriented cold front moves east
across the area later this morning through early this afternoon,
accompanied by a gusty wind shift, and followed by a sharp
decrease in rain coverage. Mixing in the wake of the front may
bring down the strongest gusts of the day in a short period of
time at and immediately following the frontal passage, with
gusts of around 40 mph within reach. This will also mix through
any ongoing low level wind shear to the surface and thus
bringing it to an end.

Precipitation switches to upslope snow showers in the mountains
tonight as cloud top temperatures get low enough for ice
crystal presence, and then even efficient dendritic growth.
However, snowfall will be limited as snow gradually diminishes
overnight, as the depth of the moist layer becomes increasingly
shallow beneath the lowering frontal/subsidence inversion.

Near term guidance reflects the stout baroclinic zone associated
with the front, with the highest temperatures today occurring
this morning, before falling into and through the 40s starting
late this morning over the middle Ohio Valley, and continuing
eastward, across the remainder of the area, this afternoon, The
freezing level drops from the higher ridges near sunset, to the
lowlands by midnight tonight. This could lead to moisture on
toads freezing, especially in the mountains, as most of the
moisture out across the lowlands should dry up. Lower to mid 20s
will be common across the area come dawn tuesday, with teens in
the northern mountains.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 230 AM Monday...

Tuesday starts off settled with high pressure quickly moving off
to the east. Conversely, a fairly broad upper level trough will
start to affect the area by late Tuesday evening supporting
lift to an eastward progressing sfc boundary. This boundary will
supply moisture to the low levels consequently producing
precipitation by Wednesday morning. High pressure promoting
very dry air in the upper levels will deter most precipitation
before this time frame. The bulk of precip will be in the form
of snow Wednesday morning with frontogenetical forcing across
the middle of WV promoting more accumulations early on, with
little to none elsewhere.

By late Wednesday morning, lifting accelerates associated with
a vorticity max surging in along with the surface boundary as
well as with the upper level trough overhead. QPF amounts are
fairly low which are affecting the snowfall outcome.
Disregarded central guidance for QPF which seemed to be broken
on my end. Instead, used a model blend of my own with leaning
more of the weight toward the GFS while adding in NAM, WPC,
CONSALL and the Superblend. This blend promotes the bulk of
snowfall for late morning into early afternoon before
transitioning to mainly a wintry mix for the lowlands by the
early afternoon before the system kicks out toward the mountains.

Thereafter, a lingering light snow shower cannot be ruled out
in the mountains although moisture will be shallow although enough
in around the -10C isotherm according to soundings where
dendritic growth should occur enough to squeeze out a few more
showers before the evening. Cool dry weather dominates behind
the weather maker with highs in the mid to upper 30's in the
lowlands with slightly cooler temps in the higher elevations.
Overnight lows will drop down into the low to mid 20's area-
wide due to lack of clouds and northwesterly flow with
subsequent continued cold air advection.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 230 AM Monday...

To start the long term, settled weather will continue for most
of Thursday with high pressure dominating at all levels,
however long range models do have a low pressure system
traversing across Canada which will subsequently drag a cold
front through the area on Friday. With no break in between
models spin up a low associated with a broad upper level trough
over the midwest which will streamline deep southern moisture
over the area through the weekend. This will raise temperatures
to anomalously higher than average promoting a rain regime over
the weekend. Chances will increase to likelies and above for
Saturday into Sunday as the aforementioned upper trough crosses
the area and becomes elongated. This will reinforce the southern
stream of moisture across the area.

Temperatures will trend back to more seasonable on Sunday and
continue into the new work week. Models are still slightly off
with timing and location but seem to be coming together nicely,
therefore elected to accept central guidance for the weekend.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
As of 135 AM Sunday...

Showers associated with a cold front approaching from the west
will bring MVFR visibility and perhaps ceilings overnight and
Monday morning, with IFR visibility possible in briefly heavier
showers.

The front will cross Monday, timing ranging from 15Z HTS, 16Z
PKB and CRW, 17Z CKB and EKN, and 18Z BKW. MVFR ceilings are
most likely an hour or two either side of the frontal passage,
with IFR visibility most likely an our or two leading up to the
frontal passage. VFR conditions will then prevail beyond the
frontal passage through Monday night, except for the mountains,
where MVFR ceilings are likely to persist into Monday night,
longest at EKN.

Southerly surface flow around 10 kts with gusts to around 20 kts
at times overnight through Monday morning, ahead of the front,
should be just enough to preclude low level wind shear. Winds
will shift to southwest and then west once the front crosses,
when gusts will increase to 30 to 35 kts and persist for 3 to 5
hours following the front, before gradually diminishing through
Monday night.

Strong to very strong southwest flow aloft ahead of the cold
front, as high as 70 kts Monday morning, will diminish to
moderate west to northwest behind the front aloft for late
Monday afternoon and Monday night. Frontal passages like this
often produce the strongest gusts right as the front passes, as
strong winds aloft initially mix through to the surface.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z TUESDAY...

FORECAST CONFIDENCE: Medium to high.

ALTERNATE SCENARIOS: Gusty winds will fluctuate, and low level
wind shear is possible whenever surface gusts slacken below 15
kts. Timing of deteriorating conditions in showers overnight
and Monday morning may vary. Flight categories could drop below
MVFR along the frontal boundary. Timing of the frontal passage
and improvement thereafter may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                         MON 12/06/21
UTC 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
EST 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
CRW CONSISTENCY  H    H    H    H    M    L    L    H    H    M    M    H
HTS CONSISTENCY  H    M    M    M    L    M    M    M    M    H    H    H
BKW CONSISTENCY  H    H    H    H    H    M    M    M    L    M    M    H
EKN CONSISTENCY  H    H    H    H    H    M    M    M    L    L    M    H
PKB CONSISTENCY  H    H    H    H    M    M    H    M    M    H    M    H
CKB CONSISTENCY  H    H    H    H    M    L    L    L    M    M    H    M

AFTER 06Z TUESDAY...
IFR possible Tuesday night into Wednesday in snow.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/JZ
NEAR TERM...TRM
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...TRM
Hazardous weather outlook, Dec 6, 5:33 AM EST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
533 AM EST Mon Dec 6 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-071045-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
533 AM EST Mon Dec 6 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Gusty winds from 20-35 mph are likely in the lowlands and 30-40 mph
for the mountains today into this evening. Briefly higher gusts of
up to 40 mph across the lowlands and around 45 mph for the mountains
are possible later this morning into this afternoon, with and just
behind the passage of a strong cold front.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periods of snow or wintry mix are possible Tuesday night and
Wednesday morning. There is still some uncertainty with
precipitation type and amounts, therefore we need to continue
monitoring the situation over the next day or so to decide if a
winter weather advisory might be needed in certain areas. As of now,
forecast snow amounts up to 1-1.5 inches are possible with the bulk
of snow falling during Wednesday morning. This could make the
Wednesday morning commute fairly hazardous with slippery conditions
at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

TRM

In the hours before

Special weather statement, Dec 6, 6:12 AM EST, 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
612 AM EST Mon Dec 6 2021

KYZ101>103-OHZ086-087-061200-
Boyd KY-Greenup KY-Carter KY-Gallia OH-Lawrence OH-
612 AM EST Mon Dec 6 2021

...Strong thunderstorms will impact portions of Boyd, southern
Greenup, Carter, central Gallia and Lawrence Counties through 700 AM
EST...

At 612 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from South Webster to Freestone. Movement was east
at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ashland, Ironton, Grayson, Gallipolis, Coal Grove, Olive Hill,
Chesapeake, Cannonsburg, Lake Vesuvius, Grayson Lake State Park,
Carter Caves State Park, Catlettsburg, Greenup, Princess, Coalton,
Denton, Gesling, Greenbo Lake, Oldtown and Naples.

This includes Interstate 64 in Kentucky between mile markers 149 and
191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3834 8323 3849 8318 3854 8287 3860 8274
      3865 8277 3875 8266 3885 8265 3882 8217
      3843 8245 3842 8260 3825 8259 3827 8264
      3824 8280 3817 8293 3820 8301 3818 8305
      3827 8317 3819 8323 3821 8330 3832 8334
TIME...MOT...LOC 1112Z 269DEG 38KT 3882 8269 3814 8353

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

11

The radar

The Jackson,KY radar (KJKL), 100 km away, was scanning. The volume nearest the first event began at 11:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greenup

When
December 6, 6:25 AM EST
Where
Greenup County, Oldtown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
38.430, -82.900

Several trees were blown down along Route 784 and Route 1 near the Carter County line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992054.